North Carolina, 2020

Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020

May 21 to 22, 2020 · NWS RAH · 9 events in 5 counties and zones

A large upper level low over the Tennessee Valley slowly lifted northward and into the Ohio Valley. This allowed for copious amounts of moisture and rain to affect central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A large upper level low over the Tennessee Valley slowly lifted northward and into the Ohio Valley. This allowed for copious amounts of moisture and rain to affect central North Carolina. This resulted in several reports of flash flooding across western portions of central North Carolina, that lingered into the the morning of May 22nd. Several storms became strong to severe during the afternoon with day time heating, producing wind damage and a brief tornado in Hoke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 21, 4:35 AM EST, 25 minutes earlier.

Area forecast discussion, May 21, 4:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
535 AM EDT Thu May 21 2020

.SYNOPSIS...
A large upper-level low pressure will linger over the Tennessee
Valley through today. The low will then lift slowly north into the
Ohio Valley starting late tonight and Friday before finally moving
east across the Mid-Atlantic states Friday night and early Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Thursday...

...Moderate/Heavy Rain and Flooding Threat continues through the
Evening...

...There is also a risk for a  few strong to severe storms this
afternoon across southern NC...

The cut-off low over the TN Valley will drift slowly north over the
southern OH Valley by tonight. The NW to SE band of light to
moderate rain showers anchored within the plume of anomalously high
Atlantic moisture(PWATs 1.5-1.8") currently centered over central NC
will gradually pivot north through the early afternoon. Just as this
band begins to lift north of the area, a new area of convection will
likely develop within a northward expanding warm sector and
associated moderate destablization across southern portions of the
forecast area. This convective will move SW to NE through the area
through the remainder of the afternoon and evening hours before
finally shifting NE of the area overnight.

With the ground already saturated and area creeks and rivers running
high from the 2 to 4 inches of rainfall we've seen over the past 48-
72 hours, high rainfall rates of .75-1.0"/hour likely to occur with
this cluster of storms will result in an elevated threat for flash
flooding through the evening. Thus, no changes are planned to the
current Flash Flood Watch.

In addition to the heavy rain and flooding threat, moderate
instability of 1000-2000 J/kg of SBCAPE and sufficient shear of 20
to 30kts will result in a threat for a few strong to severe storms
across the southern portions of the forecast area. Additionally,
local backing of winds owing to the potential development of a meso-
low along the frontal zone bisecting the area could lead to isolated
supercells capable of producing of producing a weak tornado.

Highs today will feature a sharp NW to SE gradient across the area,
ranging from mid 60s NW in the heart of damming airmass to near 80s
within the expected warm sector in place over southern portions of
the forecast area. Lows tonight ranging from near 60 NW to mid/upper
60s SE.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 445 AM Thursday...

Models are in fairly good agreement that Friday morning will be
relatively dry, as the upper low begins to weaken and move north
away from the region. However, POPs increase once again Friday
afternoon into Friday night, as yet another upper shortwave rotates
around the base of the low. The best chance of precipitation is
across the northern Piedmont, closest to the track of the shortwave,
where there are likely POPs. With 500-1500 J/kg of CAPE expected on
Friday, along with southwesterly winds at 500 mb of 35-45 kts, an
isolated strong or severe storm cannot be ruled out. Overall,
however, precipitation coverage and amounts are not expected to be
as high as in previous days. As the surface low and associated
surface boundary move north of the area, warm southwesterly flow
should result in highs on Friday much closer to normal (low to mid
80s). By late Friday night and early Saturday morning, any storm
potential should diminish with loss of daytime heating, and the rain
should start to move east of the area. Even though the heaviest
precipitation will be over by Friday, river flooding will be a
concern, as several points on the Cape Fear, Haw, and Yadkin Rivers
are forecast to reach at least minor flood stage.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 510 AM Thursday...

Both the GFS and ECMWF (along with their ensembles) are in better
agreement in the track of the closed upper low, taking it east off
the northern Mid-Atlantic coast on Saturday. While this means
precipitation chances should decrease, some showers and a few storms
will still be possible, with the best chance at this time appearing
to be across southern zones. Highs will be low-80s north to upper-
80s south. Some river flooding could linger into Saturday, but in
general most points should be starting to recede.

From Sunday into early next week, the GFS and ECMWF continue to
agree that an upper level ridge will set up over the Southeast US.
However, the exact placement of the ridge is uncertain, with the GFS
keeping it farther east, and thus showing potential for some
precipitation in western zones as a plume of moisture wraps around
the western side of the ridge. The ECMWF shows a drier solution for
central NC as it keeps the ridge farther west. For now just have
slight chance POPs in most places each day, with low chance POPs in
the far western Piedmont. We should see a slight decreasing trend in
temperatures through at least Monday, as model guidance shows the
remnants of the closed low sitting offshore in the western Atlantic,
resulting in cooler NE flow across the area. For Memorial Day,
forecast highs are only mid-70s in the far NE to low 80s in the SW.
Temperatures may start to warm slightly again for Tuesday and
Wednesday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 230 AM Thursday...

24 hour TAF period: Intermittent light rain/drizzle with widespread
IFR conditions will continue through mid to late morning across all
of central NC. East-northeasterly wind gusts of 15 to 20 kts will
persist as well.

Along with the intermittent rain showers through the afternoon and
evening, a warm front lifting north into the area will bring the
threat of thunderstorms to KRDU, KFAY and KRWI between 18z to 03z.
Flight conditions should improve slightly at KFAY, with ceilings
lifting to MVFR behind the warm front. Elsewhere, ceilings should
remain IFR through the forecast period.  Rain chances should finally
start to decrease after 06z Fri, but flight conditions should remain
sub-VFR due to low ceilings.

Looking ahead: Another round of showers and storms and associated
sub-VFR conditions are expected across the area Friday afternoon and
Friday night as the upper low tracks east through the Mid-Atlantic
region. Drier conditions return on Saturday and Saturday, although
the potential for some diurnal convection will persist. -CBL

&&

.HYDROLOGY...

With some areas of the Piedmont already having received 2 to locally
4 inches of rain, and an additional 2-3 inches expected tonight and
Thursday, moderate river flooding will be possible as water is
routed downstream through the end of the week. Currently,
moderate flooding is forecast on the Haw and Deep Rivers.  Minor
flooding is forecast in spots on the lower Cape Fear River.
Additional updates coming as the conditions change.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for NCZ007-021>025-
038>042-073>078-083>086-088-089.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...Danco
LONG TERM...Danco
AVIATION...CBL
HYDROLOGY...BLS
Hazardous weather outlook, May 21, 4:01 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
501 AM EDT Thu May 21 2020

NCZ007-021>025-038>041-220915-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Wake-
501 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms are possible Friday afternoon and
evening. The strongest storms will be capable of producing damaging
wind gusts and some hail.

Also, minor flooding along area creeks and rivers could persist
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-073>078-083>086-088-089-220915-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
501 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to a heavy rain and flooding threat, a few strong to
severe storms are possible this afternoon and into the early evening.
Damaging wind gusts will be the primary severe threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms are possible Friday afternoon and
evening. The strongest storms will be capable of producing damaging
wind gusts and some hail.

Also, minor flooding along area creeks and rivers could persist
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-043-220915-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
501 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rain are expected late this afternoon
and through the overnight hours. Rainfall amounts of 1 to 2 inches
could result in some isolated flooding, especially in low-lying or
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe storms are possible Friday afternoon and
evening. The strongest storms will be capable of producing damaging
wind gusts and some hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbia radar (KCAE), 163 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 flood, 1 tornado. Local standard time, as filed.

Flash Flood, Stanly

When
May 21, 5:00 AM EST to 6:00 AM EST
Where
Stanly County, 1.3 mi E of Red Cross to 2.39 mi SSW of Misenheimer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.272, -80.347

Approximately 50 roads across the county were reported flooded due to heavy rain, with at least 3 water rescues.

Flash Flood, Stanly

When
May 21, 9:22 AM EST to 12:22 PM EST
Where
Stanly County, 3.5 mi SW of Aquadale to 3.09 mi SW of Aquadale
Cause
Heavy Rain
Reported by
Public
Coordinates
35.200, -80.280

Hillford Road was impassable due to flash flooding.

Flash Flood, Guilford

When
May 21, 11:46 AM EST to 12:15 PM EST
Where
Guilford County, 1.33 mi SW of Deep River to 1.48 mi SW of Deep River
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.014, -79.984

Roads were closed due to flash flooding near Eastchester Drive.

Flash Flood, Anson

When
May 21, 1:55 PM EST to 11:00 PM EST
Where
Anson County, 2.34 mi SSE of Fountain Hill to 2.51 mi SE of Fountain Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.051, -80.278

Highway 218 was reported flooded in multiple locations, especially near Thanny Helms Road.

Tornado, Hoke

When
May 21, 2:56 PM EST to 2:57 PM EST
Where
Hoke County, 2.24 mi NE of Raeford Muni Arpt to 2.22 mi NNE of Raeford Muni Arpt
Rating
EF1
Path length
0.2 mi
Path width
200 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.046, -79.156

An EF-1 tornado with maximum wind speeds of 100 mph briefly touched down 5.5 miles northeast of Raeford in Hoke County, NC, on the southern edge of the Fort Bragg Military Reservation. Damage consisted of an area of snapped and uprooted pine trees about 200 yards wide at its maximum width. The overall length of the damage path was just under a quarter mile. The tree damage straddled Plank Road, with the worst of the damage just south of Plank Road. The tree debris and ground vegetation was lofted high enough to result in a well-defined tornado debris signature on national weather service doppler radar at the time the damage occurred.

Flash Flood, Anson

When
May 21, 9:50 PM EST to 11:00 PM EST
Where
Anson County, 2.19 mi NW of Polkton to 1.99 mi NW of Polkton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.020, -80.230

Multiple water rescues were reported along Highway 218, near Polkton.

Flood, Davidson

When
May 22, 12:12 AM EST to 1:12 AM EST
Where
Davidson County, 0.92 mi E of Holly Grove to 1.75 mi ENE of Holly Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.819, -80.164

High water was reported over the bridge in the 4300 block of East Holly Grove Road.

Flood, Davidson

When
May 22, 12:12 AM EST to 1:12 AM EST
Where
Davidson County, 0.89 mi NW of Old Mill to 0.62 mi NNW of Old Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.940, -80.360

High water from Muddy Creek was reported on Hampton Road.

Flood, Anson

When
May 22, 8:01 AM EST to 9:01 AM EST
Where
Anson County, 3.38 mi WNW of Pinkston to 2.13 mi N of Lilesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.034, -80.137

High water was reported on several roads across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for North Carolina, 2020Warnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894483, 894479, 894480, 894487, 894446, 894489, 894494, 894585, 894586.